Losing bits of your hair when combing or pulling is normal, but once hair loss becomes excessive and leads to baldness, then there might be another reason for it. Hair loss can happen due to the medications or supplements we consume frequently, and we might not be aware of this fact.
Hair loss caused by medications is usually temporary, and hair eventually grows back if the medication is stopped or the dosage is lowered. However, medication and supplements can cause a person to develop male or female pattern baldness, which can result in permanent hair loss.
Are you concerned about the medications you are taking leading to baldness? We have compiled a list of medications and supplements that can cause hair loss.
Medications that can cause hair loss;
Medications derived from vitamin A and a high dosage of vitamin A can cause hair loss.
Antibiotics can cause haemoglobin and vitamin B levels to drop, interfering with hair growth. You can get anaemic and lose your hair if your haemoglobin level is very low. The maintenance of healthy hair also depends on normal vitamin B levels.
Antifungal drugs are prescribed for fungal infections and have been connected in rare cases to hair loss.
Anticoagulants, such as heparin and warfarin, are used by some people to thin the blood, stop blood clots, and treat specific health issues. After using these medications for around three months, hair loss may start to occur.
Hair loss has been linked to cholesterol-lowering medications, including simvastatin (Zocor) and atorvastatin Lipitor.
Hair loss can result from several immune-suppressing medications used to treat autoimmune diseases, including lupus and rheumatoid arthritis.
Some people may experience hair loss after taking seizure medications such as trimethadione (Tridion) and valproic acid (Depakote).
Blood pressure medications
Most blood pressure medications like metoprolol (Lopressor) and timolol (Blocadren) are said to be responsible for hair loss.
Antidepressants and mood stabilisers
Hair loss can happen to some people who take antidepressants and mood stabilisers like; paroxetine hydrochloride (Paxil), sertraline (Zoloft), protriptyline (Vivactil), amitriptyline (Elavil), fluoxetine(Prozac)
Weight loss drugs
Hair loss is a side effect of some weight loss drugs, such as phentermine.
Acne medications produced from vitamin A, can lead to hair loss.
Nonsteroidal anti-inflammatory drugs(NSAIDs)
Nonsteroidal anti-inflammatory medicines (NSAIDs), such as Motrin (ibuprofen), cause hair loss as a side effect, which usually results from a condition known as telogen effluvium.
Some steroids increase the body’s DHT levels, which will cause substantial hair loss.
Hair thinning may also be caused by some thyroid medications. Antithyroid medications carbimazole and propylthiouracil have a minimal chance of causing hair loss.
Anagen effluvium can be brought on by chemotherapy medicines used to treat specific cancers and autoimmune diseases. Eyelashes, eyebrows, and body hair are all affected by this hair loss.
These medications are made to kill the rapidly proliferating cancer cells in your body, but they also attack and kill other rapidly proliferating cells, like the roots of your hair. Regrowth will occur after treatments have ended.
What to do when your medication is causing hair loss
Once you discover that the medication prescribed to you is causing hair loss or hair thinning, talk to your doctor about switching to a different prescription.
They might be able to select a medication that has the opposite side effect. Additionally, your doctor could advise that you forgo taking the drug for a few months.
Most importantly, never stop taking the medication without discussing it with your doctor. If you are experiencing hair loss, purchase the Doctall Hair Loss Treatment Plan here.